Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 17, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 23, 2000, 9:13 PM EDT for Pleasants County, Ritchie County, West Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 2000, 9:13 PM EDT (01:13 UTC)
- Expired
- May 23, 2000, 9:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
Counties Pleasants County, WV, Ritchie County, WV
The radar
The Charleston,WV radar (KRLX), 119 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 9:20 PM EDT | Thunderstorm Wind | Bellmont, WV | Large tree branches were knocked down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 7:45 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 515 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
752 WUUS51 KRLX 240112 SVRCRW WVC073-085-240145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 913 PM EDT TUE MAY 23 2000 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PLEASANTS COUNTY IN WEST VIRGINIA... RITCHIE COUNTY IN WEST VIRGINIA... * UNTIL 945 PM EDT... * AT 912 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF SAINT MARYS OR IN THE VICINITY OF BELMONT... MOVING SOUTHEAST AT 35 MPH. * SOME COMMUNITIES WHICH MAY BE AFFECTED BY THIS STORM ARE... BELMONT... SAINT MARYS... HEBRON... <<< CALL TO ACTION >>> GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. .END/CL N
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:30 PM EDT, 6 hours 43 minutes earlier.
Area forecast discussion, May 23, 2:30 PM EDT, 6 hours 43 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-KYZ101> 103-105-VAZ003-004-240845- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 230 PM EDT TUE MAY 23 2000 NO SURPRISES SO FAR THIS AFTN. WEAKENING SFC TROF MOVING INTO ERN INDIANA ON SW TO SRN IL AND SRN MO AT 18Z. BEST INFLOW AND INSTABILITY SRN IL INTO WRN KY. IN OUR VCNTY - FEW SHWRS AND TSTMS LATE THIS AFTN AND THIS EVENING FROM UPPER AIR TROF AND THE APPROACHING WEAK SFC TROF. AT FIRST THOUGHT - U WOULD THINK CHANCE OF PCPN ONLY THIS EVENING - BUT DO NOT LIKE THE NOSE OF STRONG JET STREAKING SE BRINGING THE LAYERS CLOUDS INTO STL VCNTY FROM NW AT 18Z. THIS MAY HELP TRIGGER A LATE NIGHT TRW/RW IN SRN COUNTIES. SO WILL LEAVE THE CHC POP ALL NIGHT. JUST FIRST HALF OF NIGHT IN NORTH. THE STRONG FLOW FOR LATE MAY ON WED STILL HAS US CONCERNED ABOUT GUSTY TRWS ON WED AFTN/EVENING. STRONGEST FLOW TO OUR NORTH. WILL INCLUDE AN AVERAGE WIND AROUND 15-20 MPH DURING DAY. NGM MOS DEW POINTS DO NOT APPEAR HIGH ENOUGH...THINKING HIGHEST DEW POINTS IN PKB-CRW-HTS REGION WED AFTN...IN THE 64-68 DEG RANGE. WILL BASE FCST ON CD FRONT MOVING THROUGH SLOWER THAN WE THOUGHT EARLIER-BASICALLY SLIDING THRU CRW LATE WED NGT. STILL DRY ON THU. QUESTION IN EXTENDED - HOW QUICKLY WILL MOISTURE LIFT BACK NORTHEAST FROM THE TN VLY ON FRIDAY? EXTENDED FCSTR WILL LEAVE FRIDAY DRY FOR NOW. COOLEST TEMPS THU NGT. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END / BATTY
In the hours before
Local storm report, May 23, 6:33 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
633 PM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM BRIDGEPORT WV 1.75 INCH HAIL
05/24/00 HARRISON REPORTED BY MOTORIST ON
INTERSTATE 79
0550 PM TYGART JCT WV .88 INCH HAIL
05/24/00 BARBOUR LARGEST WAS THE SIZE OF
NICKELS.
0610 PM MONTROSE WV .75 INCH HAIL
05/24/00 RANDOLPH
NLocal storm report, May 23, 7:28 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
728 PM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM SHINNSTON WV .88 INCH HAIL
05/24/00 HARRISON
0708 PM MEADLAND WV .75 INCH HAIL
05/24/00 TAYLOR
0708 PM ROSEMONT WV .75 INCH HAIL
05/24/00 TAYLOR
NLocal storm report, May 23, 8:33 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
833 PM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM BRIDGEPORT WV 1.75 INCH HAIL
05/24/00 HARRISON REPORTED BY MOTORIST ON
INTERSTATE 79
0550 PM TYGART JCT WV .88 INCH HAIL
05/24/00 BARBOUR LARGEST WAS THE SIZE OF
NICKELS.
0610 PM MONTROSE WV .75 INCH HAIL
05/24/00 RANDOLPH
0700 PM SHINNSTON WV .88 INCH HAIL
05/24/00 HARRISON
0708 PM MEADLAND WV .75 INCH HAIL
05/24/00 TAYLOR
0708 PM ROSEMONT WV .75 INCH HAIL
05/24/00 TAYLOR
0725 PM ARDEN WV .75 INCH HAIL
05/24/00 BARBOUR
0825 PM MERCERVILLE OH .75 INCH HAIL
05/24/00 GALLIA
NLocal storm report, May 23, 8:50 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
850 PM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM GLENWOOD WV 1 INCH HAIL
05/24/00 MASON
NThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:27 PM EDT | Flash Flood Warning | RLX | Tyler | 2 hr |
| May 23, 8:56 PM EDT | Severe Thunderstorm Warning | RLX | Wood | 34 min |
| May 24, 5:31 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison | 34 min |
| May 24, 6:03 PM EDT | Severe Thunderstorm Warning | RLX | Randolph | 32 min |
| May 24, 6:43 PM EDT | Severe Thunderstorm Warning | RLX | Harrison | 27 min |
| May 24, 7:05 PM EDT | Severe Thunderstorm Warning | RLX | Taylor | 35 min |
| May 24, 7:23 PM EDT | Severe Thunderstorm Warning | RLX | Barbour | 32 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.